Bad Sleep Worsens Tinnitus, Sleeping Medication Can Worsen Tinnitus: What Do I Do?

Discussion in 'Support' started by PlaceHealth, Jan 21, 2023.

    1. PlaceHealth

      PlaceHealth Member

      Tinnitus Since:
      2022
      Cause of Tinnitus:
      Unknown
      After having ringing in my ears for a while, I was advised by an ENT to get more sleep in order to improve symptoms. I find that in the morning the ringing isn't as bad, but I wake up several times a night.

      I was prescribed Amitriptyline (Elavil) to sleep by a normal doctor. After looking up the side effects, apparently it can cause ringing in the ears. I didn't take it.

      I was then prescribed Zolpidem (Ambien) instead to sleep. After looking up the side effects, apparently it can also cause ringing in the ears. I didn't take it.

      Which of the two has a higher risk of worsening tinnitus? Amitriptyline (Elavil) or Zolpidem (Ambien)?

      I don't know what to do, is there any sleeping medication that is low risk for making tinnitus worse?
       
      • Funny Funny x 1
    2. Ken219
      Frustrated

      Ken219 Member

      Location:
      New York Area
      Tinnitus Since:
      Summer of 1990
      Cause of Tinnitus:
      Noise exposure?
    3. AUTHOR
      AUTHOR
      PlaceHealth

      PlaceHealth Member

      Tinnitus Since:
      2022
      Cause of Tinnitus:
      Unknown
      Hi Ken! Thanks for this information.

      Mayo Clinic states that Amitriptyline (Elavil) can cause tinnitus: "Incident not known: continuing ringing, buzzing, or other unexplained noise in ears". Which is odd, since it seems to be contradicting itself? I could be wrong though I don't know much about medication.

      Would you say it's safe to take if I don't want to worsen tinnitus? Or should I take the Zolpidem (Ambien) instead?
       
      • Good Question Good Question x 1
    4. Nick47

      Nick47 Member Benefactor

      Location:
      UK
      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Viral/noise
      First, you already have tinnitus so reports of something causing tinnitus I would not let worry you. Remember there is a lot of bullshit online. These reports are a few hundred/thousand out of MILLIONS and all anecdotal.

      Now I would drop Ambien as it's a Z benzo type. Amitriptyline has more chance of improving tinnitus than making it worse. Mirtazapine is a good option too. SSRI medications are often recommended by doctors but not tinnitus experts. Neither Amitriptyline or Mirtazapine are SSRIs.
       
      • Agree Agree x 2
    5. Ken219
      Frustrated

      Ken219 Member

      Location:
      New York Area
      Tinnitus Since:
      Summer of 1990
      Cause of Tinnitus:
      Noise exposure?
      I've taken Zolpidem for 25 years with no side effects that I know.
       
      • Informative Informative x 1
    6. Tweaker
      Transparent

      Tweaker Member Benefactor

      Location:
      UK
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      Noise exposure
      Mirtazapine doesn't list tinnitus as a side effect and is more sedating than Amitriptyline at low doses up to 15 mg. Benzo or Z drugs are more likely to cause tinnitus when you stop them than when you are on them.
       
      • Informative Informative x 1
    7. blamingeverything

      blamingeverything Member Benefactor

      Location:
      USA
      Tinnitus Since:
      12/2021
      Cause of Tinnitus:
      high frequency hearing loss
      Give Trazodone a shot - it's been a game changer for me.
       
      • Agree Agree x 1
    8. JPGL
      Frustrated

      JPGL Member Benefactor

      Location:
      Spain
      Tinnitus Since:
      10/2015
      Cause of Tinnitus:
      Hearing loss? Noise? Stress? Unknown
      Did it have any impact on your tinnitus?
       
    9. Joe Cuber
      Curious

      Joe Cuber Member Podcast Patron Benefactor

      Location:
      California, USA
      Tinnitus Since:
      03/2022
      Cause of Tinnitus:
      Gradual hearing loss + a huge amount of stress
      I'm curious to know @blamingeverything's experience, but I had taken Trazodone as a sleep aid for months and it didn't affect my tinnitus positively or negatively. It did help me sleep though.
       
      • Useful Useful x 1
    10. blamingeverything

      blamingeverything Member Benefactor

      Location:
      USA
      Tinnitus Since:
      12/2021
      Cause of Tinnitus:
      high frequency hearing loss
      Same, as you @Joe Cuber - no impact to tinnitus. I've been taking it nightly for 9 months now. I started at 25 mg and I'm up to 75 mg now, which I think is the sweet spot. Maybe just a tad bit too much as I feel the effect slightly in the morning, but it's worth it for better sleep overall.
       
      • Agree Agree x 1
      • Useful Useful x 1
Loading...

Share This Page